Last reply 4 months ago
Changing from copaxone to tecfidera

So my neuro has decided to take me off copaxone and I’ve chose to start tecfidera. Wasn’t an easy decision tbh, just wondering if there’s any insight or tips with tecfidera on managing the side effects? Thanks xx

Add categories

Browse categories and add by clicking on them

You can remove current categories below by clicking the ‘x’.


Anonymous
4 months ago

@jadeshelly I didn’t have any side effects on Tec, but my doctor did recommend taking it with food, in particular dairy. She also recommended taking aspirin in the case of the hot flush. I hope you don’t have any side effects, and that Tec works well for you.


potter
4 months ago

Make sure you take your Tecfidera in the middle of your meal. I have been taking it for 6 years and still have to do that. I was on Rebif for 5 years and always felt like I was getting the flu. Even with the Tecfidera side effect I felt like I had been set free. You will get over the Tec side effects and your life will be so much easier. You won’t have to deal with the daily shots. Potter


jadeshelley
4 months ago

Yeah he took me off it due to the injection site reactions, was getting golf ball sized lumps, swelling and pain after every shot! I’m anxious to start tec as apart from the site reactions I didn’t really experience any other side effects. My nurse said to take it before a meal…. but i think Ial take it as @potter has recommended seen as you have experience with taking it lol. Just have to wait now for it to all get started I suppose… this is the worst bit! Xx


grandma
4 months ago

Been on Tec for a year. Usual side effects first few weeks. All gone after 8 weeks, great year. Used to relapse 2/3 times a year, none at all last year so feeling good about the decision. Had to be moved cos I’d been on Avonex for 23 years and things started to go down back quickly and had to change. Good luck with your journey🎉✌🏼😍


vixen
4 months ago

Hi @jadeshelley, and welcome as a Teccie! I’ve never had side effects. I’ve always taken it in the middle of a meal, which always has a balance of fat and protein. You will find other tips on here if you do a search. Never double-dose if you forget a dose. If you work, always keep a spare there, plus one in a pill box in your handbag. Good I’m sure you’ll be fine x


jadeshelley
4 months ago

Yeah my nurse said first few weeks but then should hopefully die down! Like I said I’m anxious but feel it’s for the best in the long run! I just want to get back to “normal” as soon as and with the injections on copaxone i wasn’t quite there 😂 I’m grateful for all advice on here as no one knows what your going through till u experience it yourself I guess! Xx


potter
4 months ago

I also had golf ball size swellings that got infected and finally skin rejection when I was on Rebif. My insurance company had just started covering the cost of Tecfidera, I was so happy I would be able to take a DMT in pill form. Potter


arbee
4 months ago

I’ve been on Tecfidera for over a year now, first 6 – 8 weeks was pretty tough at times, just generally felt rubbish and it was dangerous to stray too far from a toilet but it was manageable, I was still able to work. After that it’s been absolutely fine, providing I take it with the right food (peanut butter = good, baked beans = bad) then I don’t really notice taking it anymore. I get a hot flush very occasionally (at least I think that’s what it is) but this happens once every couple of months and only lasts a few minutes.

I’ve remained relapse-free since taking it so it works well for me but everyone is different, fingers crossed it works for you too!


jadeshelley
4 months ago

Thank you for all support and kind words! Now just the wait to get started! Only started DMT in August just gone so didn’t expect to have to change so soon, think that’s what is getting to me, hoping I have chose the right one for my body so I don’t have to keep changing and delaying treatment to start getting to work i guess! Coming up to the 3 year mark this year of my diagnosis but yet it’s still always there in the forefront of my mind to remind me of what I’ve been dealt with! Don’t think that feeling will ever leave me deep down 🙁 x


fingersandtoes
4 months ago

A little late to this party sorry! I’ve been on Tec since about this time last year – it’s my first DMT since my diagnosis in November 2017.

So far so good. I take it with breakfast and dinner. I have to make sure I eat a good breakfast. I follow Overcoming MS so no dairy for me but I usually have homemade granola with almond yoghurt and berries. Sometimes sourdough toast with jam, nut butter, or avocado. As long as I eat a good quantity it doesn’t seem to matter. Once I had it with a commercially made granola and I don’t think it was enough, halfway through the morning I had a flush. I think that’s the only side effect I’ve had. I took an aspirin and it went away.

I stocked up on side effect remedies after my education session with the nurse. Antihistamines for an allergic reaction, aspirin for flushing, Buscopan for cramps, Imodium for diarrhoea and gummy sweets for nausea! I’ve used the one aspirin, and another time I convinced myself I had nausea as an excuse to eat the sweets.

I did have quite “loose stools” for the first few weeks, you can probably expect some gastro symptoms and a bit of weight loss to start with, but it all stabilised with me.

I always take my Tec after food, sometimes up to an hour after if I’ve forgotten. I keep some “emergency snacks” in case I feel like I need to eat something more.

I have an alarm set in my phone for 9am and 9pm in case I forget to take it.

One unexpected thing about taking Tec for me (which I chose over Lemtrada and two injectables) was the emotional impact of taking something twice a day. It’s a twice-daily reminder that I have MS. And usually my only reminder. So the good thing about Tec is it seems to be working. I had three relapses in the year up to my diagnosis (and two three years before that for five total) so I think I can assume it’s stabilised my condition. And I’ve had three stable MRIs in a row now. Lemtrada just sounded too onerous for other reasons (monthly blood tests, hospital stay, long recovery from the treatment, risky treatment), although the fact you may only need the treatment twice is a point in favour. My neuro agreed that the risk/benefit was not in favour of Lemtrada though.


jadeshelley
4 months ago

@fingersandtoes thank you for your reply! Is there any specific food that you don’t think it’s wise to take with the tec? Like will I have to change my diet? I’m all up for a bit of weight loss like 😉😂 I’m not looking forward to the side effects if I’m honest as like you said it’s another reminder that we have MS even though it never really goes out your mind. Received my letter today from my nurse informing me that I’m due a phone call to arrange my first delivery of tec so shouldn’t be too long now I hope as I’ve been off treatment a month now.
Think I better stock up on those things too! I appreciate you telling me that haha every little helps doesn’t it!

I’m glad your relapses have quietened down its always good to hear uplifting stories! Xxx


fingersandtoes
4 months ago

I don’t think there’s any food to avoid. Maybe for the first few weeks you could lower the fibre content of your meals although if you want to lose weight you won’t mind a few runny poos!

I will say I was actually really relieved when I had that flushing, and taking the aspirin sorted it. Like you I was so worried about side effects, it was actually great to learn I could deal with them and it was no big deal.

I did start following the Overcoming MS diet about the same time I started taking Tec. But my diet was already heading in that direction for environmental reasons (eg I was cutting down on dairy) so OMS suited me.

I would just focus on having enough food with your first dose of the day, whether that’s breakfast or lunch. And maybe a snack a couple of hours later, just for the first few weeks until you’re used to it. (Ok my snack habit continued but I’m trying to curb that now)


jadeshelley
4 months ago

@fingersandtoes it’s nice to know that there’s ways to handle the side effects! I’m currently reading the OMS book at the minute which I’m finding quite interesting so will look at that diet more closely.

I’m all up for a bit of snacking I must admit haha so this is a good excuse to do that 😂 xx

Join Shift.ms to reply to this post.

Become part of the community so you can chat, compare and learn from other MSers.